Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 210, NWS Wichita, KS

August 17, 2005Harper County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2005, 7:15 PM CDT for Harper County, Sumner County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2005, 7:15 PM CDT (00:15 UTC)
Expired
Aug 17, 2005, 8:00 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Harper County, KS, Sumner County, KS

The radar

The Vance AFB radar (KVNX), 58 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2809 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2809 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 180015
SVRICT
KSC077-191-180100-
/O.NEW.KICT.SV.W.0210.050818T0015Z-050818T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 800 PM CDT.

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF BLUFF CITY...OR ABOUT 12
  MILES EAST OF ANTHONY...MOVING EAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BLUFF CITY...FREEPORT...MAYFIELD...MILAN...PERTH

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3726 9802 3706 9795 3701 9741 3726 9743

$$

SEDLOCK
2 follow-up statements
000 
WWUS53 KICT 180036
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT WED AUG 17 2005

KSC077-191-180100-
/O.CON.KICT.SV.W.0210.000000T0000Z-050818T0100Z/
SUMNER KS-HARPER KS-
736 PM CDT WED AUG 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN HARPER AND
SOUTHWESTERN SUMNER COUNTIES UNTIL 800 PM CDT...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 8
MILES NORTHWEST OF CALDWELL...OR 18 MILES EAST OF ANTHONY...AND
MOVING EAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
HARPER AND SOUTHWESTERN SUMNER COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3726 9802 3706 9795 3701 9741 3726 9743

$$

SEDLOCK
000 
WWUS53 KICT 180056
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
756 PM CDT WED AUG 17 2005

KSC077-191-180106-
/O.EXP.KICT.SV.W.0210.000000T0000Z-050818T0100Z/
SUMNER KS-HARPER KS-
756 PM CDT WED AUG 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARPER AND
SOUTHWESTERN SUMNER COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 755 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3726 9802 3706 9795 3701 9741 3726 9743

$$

SEDLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:37 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 17, 3:37 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT WED AUG 17 2005

.DISCUSSION...

MAIN FORECAST CONCERN IS PRECIP CHANCES TODAY AND THEN PRECIP AND
TEMPS ASSOCIATED WITH FRONTAL PASSAGE FRI NIGHT.

TONIGHT-THU:
THE FIRST FEW HOURS OF THE TONIGHT PERIOD WILL DEPEND ON HOW THINGS
EVOLVE EARLY THIS EVENING. AT THIS TIME, THERE IS THE POTENTIAL FOR
ISOLATED THUNDERSTORM DEVELOPMENT OVER THE EXTREME SW CORNER OF
FORECAST AREA. THIS IS WHERE SOME MORE ENHANCED CU HAVE DEVELOPED IN
RESPONSE TO MOISTURE CONVERGENCE ENHANCING INSTABILITY. AT THIS TIME
THERE REALLY ISNT ANY GREAT FOCUS FOR DEVELOPMENT, HOWEVER, IF A
STORM CAN GET GOING IT WOULD LIKELY GO SEVERE GIVEN PRETTY DECENT
SHEAR FOR THIS TIME OF YEAR. SO THROUGH AROUND 04Z, WILL CARRY A
SLIGHT CHANCE FOR LOCATIONS WEST OF I-135.

AFTER MIDNIGHT THERE APPEARS TO BE ANOTHER SHOT A PRECIP, BUT THIS
TIME, MORE OF AN ELEVATED MODE. NONE OF THE MODELS ARE PAINTING
PRECIP ACROSS THE AREA. HOWEVER AFTER CHECKING OUT THE 310-315K,
WILL LEAVE MENTION OF PRECIP IN AFTER MIDNIGHT. THIS IS DUE TO THE
LAST COUPLE RUNS OF THE NAM SHOWING A VERY DEFINED PRESSURE GRADIENT
ON THE 315K SURFACE WITH GOOD UPGLIDE OVER IT. SO WILL BASICALLY
LEAVE WHAT PREVIOUS FORECAST HAD WITH HIGHER CHANCES EAST OF I-135
WITH SOME SLIGHT CHANCES LINGERING INTO FRI MORNING.

FRI-SAT NIGHT:
THESE LOOK TO BE THE MOST ACTIVE PERIODS THROUGH THE FORECAST AS
FAIRLY SIGNIFICANT FRONT IS FORECASTED TO SWING THROUGH. SURFACE
TROUGH/FRONT SHOULD TAKE SHAPE FRIDAY AFTERNOON FROM SE NE THROUGH
SW KS. THIS FEATURE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THROUGH FRI EVENING. THE MORE WIDESPREAD PRECIP ACTIVITY LOOKS TO
ARRIVE FRI NIGHT AS CLASSIC RIGHT ENTRANCE REGION OF UPPER JET
STARTS TO INTERACT WITH THIS FRONT. WITH THE BULK OF THE UPPER
DYNAMICS STAYING NORTH OF AREA, NOT SURE HOW WIDESPREAD THE SHOWERS
AND STORMS WILL BE WITH THE POSSIBILITY THAT MUCH OF THE ACTIVITY
MAYBE POST FRONTAL. THEREFORE WILL NOT GO LIKELY AT THIS TIME AND
SEE HOW THINGS EVOLVE WITH ADDITIONAL MODEL RUNS. FRONT IS FORECAST
TO BE LINGERING AROUND THE KS/OK BORDER THROUGH MOST OF THE DAY SAT.
GIVEN THE FORECASTED LOW LEVEL FLOW AM NOT EXPECTING ANYTHING TOO
WIDESPREAD WITH THE THINKING THIS ACTIVITY MAY BE SITUATED OVER NW
OK/NW TX, WHERE 850MB FLOW REMAINS CONVERGENT WITH SOME UPSLOPE
POSSIBLY ENHANCING SOME OF THIS STUFF. SO FOR NOW WILL KEEP CHANCE
FOR SHOWERS AND STORMS OVER SOUTH CENTRAL AND SE KS TAPERING TO
SLIGHT CHANCE OVER CENTRAL KS. THIS SAME THINKING SHOULD ALSO APPLY
TO SAT NIGHT WITH THE GREATER CHANCES OVER SOUTH CENTRAL AND SE KS
WHICH WILL BE CLOSER TO FRONT WITH CENTRAL KS REMAINING DRY.

SUN-WED:
MADE VERY FEW CHANGES FROM WHAT THE PREVIOUS FORECAST HAD. BY SUN
EVENING THE CENTER OF THE SURFACE HIGH SHOULD BE SITUATED OVER THE
WESTERN GREAT LAKES REGION WITH THE RIDGE AXIS EXTENDING ALL THE WAY
THROUGH WEST TX. WITH SURFACE FRONT SOUTH OF AREA BY SUN MORNING,
TOOK ALL MENTION OF PRECIP OUT. THE MAIN CHALLENGE THROUGH THE
EXTENDED WILL BE TEMPS AND CLOUD COVER. 850MB TEMPS OFF OF THE ECM
AND GFS WOULD YIELD HIGHER TEMPS THAN WHAT WE HAVE GOING. DID NOT
CHANGE TEMPS MUCH AT ALL WITH THE THINKING THAT THE COOL AIRMASS
MAYBE SHALLOW AND WITH WET GROUNDS, WARM-UP MAYBE LIMITED.
NEVERTHELESS, WENT BELOW CLIMO THROUGH ALL OF THESE PERIODS.
SHORTWAVE WILL TAKE SHAPE OVER THE NORTHERN ROCKIES ON TUE-WED WHICH
SHOULD ENHANCE PRECIP CHANCES OVER THE NORTHERN PLAINS WITH THE
FORECAST AREA STAYING UNDER THE INFLUENCE OF SUBSIDENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  95  72  96 /  20  10  10  10
HUTCHINSON      68  96  71  97 /  30  10  10  20
NEWTON          69  95  72  96 /  30  10  10  20
ELDORADO        69  95  73  95 /  30  20  10  10
WINFIELD-KWLD   71  95  74  99 /  20  10  10  10
RUSSELL         68  97  69  97 /  30  10  10  30
GREAT BEND      68  97  69  97 /  30  10  10  30
SALINA          70  96  72  98 /  30  10  10  20
MCPHERSON       69  95  71  96 /  30  10  10  20
COFFEYVILLE     71  93  74  95 /  30  20  10  10
CHANUTE         71  93  73  95 /  30  20  10  10
IOLA            71  93  73  95 /  30  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LAWSON/
Hazardous weather outlook, Aug 17, 5:00 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT WED AUG 17 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
500 PM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR LOCATIONS
GENERALLY ALONG AND WEST OF INTERSTATE 135. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO
60 MPH. THIS ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET.

ADDITIONAL ISOLATED TO SCATTERED STORMS MAY DEVELOP AFTER MIDNIGHT.
IF STORMS DEVELOP, A FEW OF THEM MAY ALSO HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND VERY HUMID CONDITIONS WILL BE ON TAP OVER THE ENTIRE AREA ON
THURSDAY AFTERNOON, AND AGAIN FOR FRIDAY AFTERNOON. HEAT INDICES
WILL BE AROUND 100 DEGREES FOR BOTH AFTERNOON TIME FRAMES.

THERE IS A GOOD CHANCE OF THUNDERSTORMS AFFECTING MUCH OF CENTRAL
AND SOUTHEAST KANSAS FOR FRIDAY THROUGH SATURDAY NIGHT. IT IS TOO
EARLY TO SPECULATE ON THE TYPE OR MAGNITUDE OF ANY SEVERE WEATHER.
PLEASE WATCH FOR ADDITIONAL UPDATES AND OUTLOOKS DURING THE NEXT
COUPLE OF DAYS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED OVER CENTRAL KANSAS,
MAINLY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/CJ

In the hours before

Special weather statement, Aug 17, 6:12 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT WED AUG 17 2005

KSZ091-180000-
HARPER-
612 PM CDT WED AUG 17 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ANTHONY...OR NEAR ANTHONY...
AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

SEDLOCK
Special weather statement, Aug 17, 6:33 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT WED AUG 17 2005

KSZ032-180000-
RUSSELL-
633 PM CDT WED AUG 17 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELL...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Local storm report, Aug 17, 6:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             3 S HARPER              37.24N 98.03W
08/17/2005  1.00 INCH        HARPER             KS   LAW ENFORCEMENT

            ONE INCH HAIL AND 50 MPH WINDS REPORTED 3 MILES SOUTH AND
            2 MILES WEST OF HARPER.

&&

TES
Special weather statement, Aug 17, 6:59 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT WED AUG 17 2005

KSZ032-180045-
RUSSELL-
659 PM CDT WED AUG 17 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUNKER HILL...OR 5 MILES EAST OF RUSSELL...
AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Local storm report, Aug 17, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 S TURON               37.78N 98.43W
08/17/2005  0.75 INCH        RENO               KS   TRAINED SPOTTER

&&

REC
Special weather statement, Aug 17, 7:10 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED AUG 17 2005

KSZ033-180100-
LINCOLN-
710 PM CDT WED AUG 17 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WILSON...OR 17 MILES NORTHWEST
OF ELLSWORTH...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:37 PM CDTSevere Thunderstorm WarningICTHarper, Kingman53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.